A grieving Wisconsin mother says the human papillomavirus vaccine may be responsible for the death of her 12-year-old daughter.
Rebecca Prohaska insists she won’t know Meredith’s cause of death for weeks, but that she found her unresponsive on the floor of her Waukesha home a few hours after she received her first HPV shot.
"The only thing different about that day was that shot," Prohaska told WITI-TV. "I wish I would've asked more about it before I agreed to it."
She says she took Meredith took the doctor on July 30 for a sore throat. While there she received her first HPV shot, which is given in three doses over the course of several months. The shot protects against the four cancer-causing forms of the STD, which spreads from skin to skin contact, according to the CDC.
“Vibrant. Full of life. She was our sunshine. Everywhere I go, everything I do — I see her,” Prohaska described her daughter.
She said Meredith was drowsy after the doctor’s visit.
“Thirty minutes later she was trying to sleep. I kept waking her up,” she said. When she went out for about 30 minutes to get food, she returned to find her daughter on the floor.
A veteran EMT for the National Guard, Prohaska called 911 and performed CPR on Meredith. But Meredith was pronounced dead at a local hospital and no doctor could tell her why.
“It was the hardest thing when they called and said they don’t know. There was no reason. She was the healthiest 12-year-old,” she told the news station.
Her autopsy report ruled the cause of death inconclusive.
The family is waiting for more test results with the hope of getting an answer.
The family is warning others about the potential side effects of the vaccine.
“Be aware of every possible side effect — and make sure you’re hugging them all the time because you never know when you’re just going to be left with pictures,” her mother said.
“It has to be that vaccine,” said her father Mark Prohaska.
“I’m a tough guy. I can take a beating — but this has ripped a hole in my heart."
Image credit: National Cancer Institute